The addition of the protease inhibitors telaprevir or
boceprevir to hepatitis C treatment regimens increases the risk of anaemia,
according to a review article published in Liver
International. The author also found that telaprevir treatment was
associated with an increased risk of rash and itching as well as some anorectal
However, these side-effects were generally mild and could be
managed without the need to discontinue therapy.
and boceprevir (Victrelis) were
recently approved for the treatment of hepatitis C genotype-1 monoinfection in
combination with pegylated interferon and ribavirin.
A natural hormone made in the kidneys to stimulate the production of red blood cells by the bone marrow.
A shortage of neutrophils, a type of white blood
cell that fights bacterial infections.
Clinical trials showed that taking either of these drugs in
combination with pegylated interferon and ribavirin improved rates of sustained
virological response compared to therapy with pegylated interferon and
The same studies also showed that the addition of these
drugs also increased the risk of a number of side-effects such as itchy skin,
rash, neutropenia, anaemia, and gastrointestinal disorders such as nausea,
diarrhoea and anorectal symptoms.
Side-effects can affect adherence to therapy or lead to its
premature discontinuation. An understanding of their severity and management is
essential to the optimum management of patients taking hepatitis C therapy in
routine clinical care.
Therefore Dr Christophe Hézode of the Hôpital
Henri Mondor, Paris, reviewed the results of phase II/III studies undertaken
during the development of both telaprevir and boceprevir.
These showed that both drugs increased the risk of anaemia.
Approximately 50% of patients treated with boceprevir developed anaemia, as did
40% of those taking telaprevir. It is thought that this is because both drugs
have a suppressive effect on bone marrow.
It is already known that anaemia can be a side-effect of
ribavirin. The addition of either protease inhibitor appears to lead to its
The impact of anaemia on the chances of sustained
virological response was different for telaprevir and boceprevir. The
side-effect had no effect on treatment responses in naive patients treated with
telaprevir. However, boceprevir studies involving treatment-naive and treatment-experienced patients showed that the presence of anaemia was associated with
Premature discontinuation because of anaemia was rare.
Management strategies can include the use of supportive therapies
or ribavirin dose reduction. The latter should only be considered in certain
In the boceprevir studies, 43% of patients with anaemia
received supporting therapy with erythropoietin (EPO). However, the author
believes that such a strategy would be problematic in routine care.
Anaemia was managed in approximately a quarter of patients
with a reduction in ribavirin dose. This did not appear to affect the chances
of achieving a sustained virological response.
In the boceprevir studies, only a ribavirin dose reduction
of 60% or more of the planned initial dose affected virologic outcomes. Reducing the ribavirin
dose when hepatitis C viral load was undetectable appeared to be the safest
However, use of EPO meant that full-dose ribavirin could
often be maintained, the supportive therapy leading to an improvement in
patient quality of life.
For treatment-experienced patients, both protease inhibitors
were associated with high rates of anaemia (40 to 57%). Many of these individuals
had liver cirrhosis. EPO therapy was provided to 41 to 45% of patients and 4 to 17%
required a blood transfusion.
“Triple therapy must be administered cautiously with
intensive safety monitoring, including anaemia, in patients with cirrhosis,” writes
Dermatological reactions are well-known side-effects of dual
hepatitis C therapy with pegylated interferon and ribavirin. Their risk seems to be increased by the addition of a
protease inhibitor, especially telaprevir.
In phase II/III studies 55% of patients treated with
telaprevir developed a rash, compared to a third of those in the placebo arm.
This rash was similar to that associated with standard
hepatitis C therapy. However, the addition of telaprevir made it more extensive
The majority of rashes involved eczema and itch. Over 90%
were mild or moderate and involved less than 30% of skin area. Rashes could develop anytime during telaprevir therapy. The
excess risk associated with the drug disappeared after therapy was completed.
Progression to a
more severe rash was rare. Overall incidence of a serious rash was 5% in the telaprevir
study arms, compared to below 0.4% in the placebo arms. Rates of treatment
discontinuation because of severe rash were 6% for the telaprevir-treated
patients and 3% of individuals taking dual therapy.
A few cases of cases of rash were classified as severe
cutaneous adverse reactions, which can be life-threatening. There were two
confirmed/suspected instances of treatment-related Stevens Johnson syndrome.
All severe reactions resolved when telaprevir therapy was stopped.
Dr Hézode says that physicians need to be able to
distinguish between manageable dermatitis, severe rash and a severe cutaneous
Localised rash, or a diffuse rash covering less than 50% of
the body surface area, should be manageable, but require close monitoring for
signs of progression. If the rash continues to progress, telaprevir should be
discontinued, and if the rash does not improve within seven days, ribavirin
should also be discontinued.
In cases of severe rash covering at least half the body
surface, or where the rash is accompanied by systemic symptoms such as fever,
or where ulceration, skin peeling or other lesions are present, a dermatologist
should be consulted. Telaprevir should be discontinued and if there is no
improvement within seven days, ribavirin and/or pegylated interferon should also
In the most severe cases, where systemic symptoms are
present together with eosinophilia, or where Stevens Johnson syndrome has
developed, all drugs should discontinued immediately and the patient should be hospitalised.
Less serious rash can be managed by:
creams to treat eczematous rash
antihistamines (not astemizole or terfenadine)
soda (half a cup) or oatmeal in bath water
Telaprevir has also been associated with an increased risk
of anorectal symptoms (26 vs 5% for placebo).
This usually developed during the first two weeks of
treatment and typically involved haemorrhoids, anal itching, discomfort and
rectal burning. Most of these symptoms were mild or moderate and disappeared
once telaprevir therapy was completed. However, in a few instances symptoms
were so severe that treatment was stopped prematurely.
An anal examination is recommended to exclude other causes
that could cause similar symptoms. Management with topical creams and
antihistamines is the preferred option.
Both protease inhibitors are metabolised by the liver and
can therefore interact with a number of other drugs.
Contraindications for telaprevir include anticonvulsants
such as phenytoin, as well as rifampicin, St John’s wort, some statins and
erectile dysfunction drugs. Boceprevir has fewer known contraindications, but
these include the antimalarials lumefantrine and halofantrine, some oral
benzodiazepines, and a number of ergot derivatives.